CASE Worsening mood symptoms and suicidal ideation
On a recent visit to the oncology clinic, where she has been receiving treatment for breast cancer for 11 months, Mrs. L, age 46, reports the abrupt onset of sadness, irritability, difficulty sleeping, and negative self-thoughts.
Eleven months ago, Mrs. L was diagnosed with invasive lobular carcinoma of the right breast that was classified as T2N0MX, representing relatively early-stage disease. Shortly after her diagnosis, Mrs. L completed 4 cycles of neoadjuvant chemotherapy with doxorubicin and cyclophosphamide, followed by treatment with trastuzumab. Subsequently, she underwent a right segmental mastectomy with bilateral mastopexy and radiation therapy. Recently, Mrs. L’s oncology team prescribed tamoxifen, 20 mg/d, and trastuzumab, 420 mg IV every 3 weeks; however, within 3 weeks after starting tamoxifen, Mrs. L’s mood symptoms worsened to the point where she says she is considering suicide—with a plan to use her husband’s gun to kill herself.
Mrs. L has no other pertinent medical history and no reported history of psychiatric disease.
The primary oncology team discontinues tamoxifen (after 5 weeks of treatment) and refers Mrs. L to psychiatry for further mood evaluation.
The authors’ observations
The prevalence of depression is higher in patients with cancer than in the general population.1 The etiology of depression is often multifactorial.2 In Mrs. L’s case, we hypothesized that the possible cause of her depressive symptoms included concerns about her self-image after mastectomy and the adverse effects of chemotherapy and tamoxifen.
Among these possible causes, estrogen level is particularly important. Estrogen affects the brain in numerous ways, including by modulating different neurotransmitters,3,4 regulating neuroplasticity, providing neuroprotection by preventing formation of oxidative free radicals and of beta amyloid, and possibly avoiding inflammation. From a behavioral standpoint, estrogen acts as an antidepressant while enhancing memory and modulating maternal behavior.4 Therefore, decreased estrogen levels could result in depression and other neuropsychiatric problems. This is illustrated in Mrs. L’s case, where tamoxifen administered after breast cancer treatment coincided with the abrupt onset of depression with suicidal ideation.
Depression in patients receiving tamoxifen might be explained by the fact that tamoxifen is a selective estrogen receptor blocker with dual properties. Specifically, while it has antagonistic action in breast tissue, diminishing the growth-promoting action of estrogen on breast cancer cells, it additionally crosses the blood-brain barrier, so it may block the neuroprotective action of estrogen in the brain.
EXAMINATION Improvement in depression but slightly anxious
During her psychiatric examination, Mrs. L is fairly well-groomed and cooperative. Her speech is normal, thought process is organized, and she has fair insight into her medical situation, with fair judgment. She is alert, attentive, and oriented to time, place, as well as person. She confirms that she has no prior psychiatric history, including no prior suicide attempts. She lives with her husband, who has been supportive. Mrs. L has no children, and she continues to work.
Continue to: Mrs. L reports that per her oncology...